Nevada, 2014

Excessive Heat in Nevada, July 1, 2014

July 1, 2014 · NWS VEF · 1 event in 1 county or zone

Excessive Heat Warning criteria were reached in Las Vegas on July 1st, and nearly reached on the 2nd and 3rd. Four people died of heat related causes during this period - three in Las Vegas and one in Death Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Excessive Heat Warning criteria were reached in Las Vegas on July 1st, and nearly reached on the 2nd and 3rd. Four people died of heat related causes during this period - three in Las Vegas and one in Death Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 1, 7:58 AM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 7:58 AM PST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
858 AM PDT TUE JUL 1 2014

.SYNOPSIS...THE HOTTEST TEMPERATURES SO FAR THIS YEAR ARE EXPECTED
THROUGH MID WEEK UNDER AN AREA OF HIGH PRESSURE. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS NEAR THE SOUTHERN SIERRA AND THE
MOUNTAINS OF THE SOUTHERN GREAT BASIN TODAY...THEN ADDITIONAL
MOISTURE INCREASING FROM THE SOUTHEAST WILL LEAD TO A SLIGHT CHANCE
OF THUNDERSTORMS IN NORTHWEST ARIZONA LATE IN THE WEEK.
&&

.UPDATE...MODELS CONTINUE TO INDICATE JUST ENOUGH MOISTURE AND
INSTABILITY FOR ISOLATED THUNDERSTORMS THIS AFTERNOON MAINLY IN THE
FAR NORTHWEST CORNER OF THE CWA AND OVER NORTHERN MOHAVE COUNTY.
CANNOT TOTALLY RULE OUT A STORM OVER THE SPRING MOUNTAINS AND
MOUNTAINS OF NORTHERN LINCOLN COUNTY. 12Z SOUNDING INDICATES A HIGH
OF 111 TODAY IN LAS VEGAS SO THE 112 WE ARE FORECASTING LOOKS PRETTY
GOOD. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH WEDNESDAY
EVENING. NO UPDATES ANTICIPATED THIS MORNING. -HARRISON-
&&

.PREV DISCUSSION...
230 AM PDT TUE JUL 1 2014

.SHORT TERM...THROUGH WEDNESDAY NIGHT...SATELLITE LOOP SHOWED WEAK
SHORTWAVE TROUGH ROLLING INTO THE MONTEREY BAY AREA...WITH AN
ASSOCIATED BAND OF CLOUDS FROM SAN FRANCISCO THROUGH RENO AND INTO
NORTHERN LINCOLN COUNTY. ELSEWHERE ACROSS OUR CWA SKIES WERE CLEAR.
SURFACE OBS SHOWED LIGHT WINDS AND VERY WARM TEMPERATURES /STILL 95F
AT KLAS AT 230 AM/. THE HEAT IS THE MAIN CONCERN OF THE SHORT
TERM...AND THE EXCESSIVE HEAT WARNING THROUGH TOMORROW LOOKS GOOD.
SECONDARY CONCERN IS THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE
SHORTWAVE TROUGH WILL HELP TRIGGER DEVELOPMENT IN AN ARC FROM THE
SIERRA CREST THROUGH THE SOUTHERN GREAT BASIN AND DOWN TO THE
MOUNTAINS OF CLARK AND MOHAVE COUNTIES...WITH THE MAIN CONCERNS
BEING LIGHTNING...ERRATIC WINDS...AND WILDFIRE STARTS. AS THE
SHORTWAVE TROUGH MOVES SLOWLY EAST TOMORROW...THE FLOW WILL TURN
MORE SOUTHWESTERLY OVER OUR AREA...WHICH SHOULD LIMIT ANY
THUNDERSTORM CHANCES TO THE MOUNTAINS OF THE FAR EASTERN CWA.

.LONG TERM...THURSDAY THROUGH TUESDAY...HOT TEMPERATURES WILL
CONTINUE LATE THIS WEEK AND THROUGH EARLY NEXT WEEK AS A STRONG
RIDGE REMAINS ANCHORED TO THE FOUR CORNERS AND GREAT BASIN REGIONS.
WE WILL ALSO BE WATCHING INCREASING AMOUNTS OF MONSOONAL MOISTURE
CREEPING INTO ARIZONA AS EASTERLY FLOW BECOMES BETTER ESTABLISHED
AROUND THE STRONG HIGH. TEMPERATURES THROUGH THE PERIOD WILL REMAIN
SEVERAL DEGREES ABOVE NORMAL, WITH SOME SLIGHT RELIEF POSSIBLE OVER
THE WEEKEND IN MOHAVE COUNTY THANKS TO ADDED MOISTURE AND CLOUD
COVER.

LOOKS LIKE THE FIRST REAL PUSH OF MONSOON MOISTURE WILL MAKE ITS WAY
INTO CENTRAL AND SOUTHERN ARIZONA THURSDAY, AND BEGIN TO EMERGE
ACROSS NORTHWEST ARIZONA FRIDAY.  THIS PUSH WILL BE ENHANCED
SOMEWHAT BY THE PRESENCE OF A WEAK INVERTED TROUGH MOVING ALONG THE
SOUTHERN PERIPHERY OF THE WESTERN U.S. RIDGE. WIDESPREAD NEGATIVE
LIFTED INDICES ARE FORECAST ACROSS MOHAVE COUNTY BY THE ECMWF/AND TO
A LESSER DEGREE THE GFS/ BY FRIDAY AFTERNOON AND EVEN MORE SO BY
SATURDAY AFTERNOON.  THIS SHOULD RESULT IN INCREASING COVERAGE OF
THUNDERSTORMS BY FRIDAY WITH ISOLATED TO SCATTERED STORM COVERAGE
EXPECTED THROUGH THE WEEKEND.  ADDITIONALLY, THE ADDED CLOUD COVER
WILL KEEP TEMPERATURES DOWN A BIT IN MOHAVE COUNTY.  FURTHER NORTH
AND WEST, FORECAST REMAINS DRY WITH LIMITED MOISTURE AND INSTABILITY
AVAILABLE FOR ANY THUNDER CHANCES. WE WILL HOWEVER NEED TO WATCH
OUTFLOWS FROM ARIZONA AND NORTHWEST MEXICO FOR ANY UNFORESEEN
MOISTURE INCREASES.

NEXT WEEK, HIGH PRESSURE WILL REMAIN IN THE SAME GENERAL LOCATIONS
WITH THE MONSOON FLOW PERSISTING ACROSS ARIZONA. KEPT TEMPERATURES
ABOVE CLIMO ALONG WITH SLIGHT THUNDER CHANCES IN MOHAVE COUNTY.
&&

.AVIATION...FOR MCCARRAN...EASTERLY WIND COMPONENTS WILL CONTINUE TO
DEVELOP AT THE TERMINAL IN THE LATE MORNING AND EARLY AFTERNOON EACH
DAY THROUGH WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE SPRING MOUNTAINS
AND IN THE MORMON MESA CORRIDOR...WITH THE MAIN THREAT BEING ERRATIC
GUSTY WINDS. VERY HOT TEMPERATURES WILL RESULT IN HIGH DENSITY
ALTITUDES AND LOW LEVEL TURBULENCE EACH DAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VERY HOT TEMPERATURES WILL RESULT IN HIGH DENSITY
ALTITUDES AND LOW LEVEL TURBULENCE EACH DAY THROUGH WEDNESDAY. THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
FROM THE SIERRA NEVADA ACROSS THE HIGHER TERRAIN OF THE SOUTHERN
GREAT BASIN AND OVER THE MOUNTAINS OF CLARK AND MOHAVE
COUNTIES...WITH THE MAIN THREAT BEING ERRATIC GUSTY WINDS.
&&

.FIRE WEATHER...A WEAK SHORTWAVE MAY TRIGGER ISOLATED THUNDERSTORMS
OVER THE HIGHER TERRAIN OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND
NORTHERN INYO COUNTY TUESDAY AFTERNOON AND EVENING. HOWEVER...IT
LOOKS LIKE COVERAGE WILL BE VERY ISOLATED AND NOT ENOUGH TO JUSTIFY
A RED FLAG WARNING FOR DRY LIGHTNING. CONFIDENCE IS NOT VERY HIGH
THAT WE WILL EVEN SEE THUNDERSTORMS DEVELOP AT ALL...MAYBE JUST MORE
EXTENSIVE CUMULUS DEVELOPMENT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM PDT
     WEDNESDAY FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM MST
     WEDNESDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 10 PM PDT
     WEDNESDAY FOR CAZ522>527.
&&

MORGAN/OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 1, 1:09 AM PST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
209 AM PDT TUE JUL 1 2014

AZZ002-036-CAZ522>527-NVZ016-017-020>022-020700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
209 AM PDT TUE JUL 1 2014 /209 AM MST TUE JUL 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY...AND AN EXCESSIVE HEAT
WARNING IS IN EFFECT. STAY COOL AND HYDRATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AS
VERY HOT TEMPERATURES WILL CONTINUE. ONLY A SLIGHT DROP IN
TEMPERATURES IS EXPECTED THURSDAY THROUGH MONDAY...SO STAY COOL AND
HYDRATED THROUGH THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ003-020700-
NORTHWEST DESERTS-
209 AM MST TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES ARE EXPECTED TODAY...AND AN EXCESSIVE HEAT
WARNING IS IN EFFECT. STAY COOL AND HYDRATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH WEDNESDAY AS
VERY HOT TEMPERATURES WILL CONTINUE. ONLY A SLIGHT DROP IN
TEMPERATURES IS EXPECTED THURSDAY THROUGH MONDAY...SO STAY COOL AND
HYDRATED THROUGH THE HOLIDAY WEEKEND. THERE WILL BE A SLIGHT CHANCE
OF THUNDERSTORMS BEGINNING ON INDEPENDENCE DAY...WITH THE MAIN
THREATS BEING LIGHTNING...ERRATIC WINDS...AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ001-020700-
NORTHWEST PLATEAU-
209 AM MST TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED AGAIN TODAY. STAY COOL AND HYDRATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY...WITH ONLY A
SLIGHT DROP EXPECTED BEGINNING THURSDAY...SO STAY COOL AND HYDRATED
THROUGH THE HOLIDAY WEEKEND. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS BEGINNING ON INDEPENDENCE DAY...WITH THE MAIN THREATS
BEING LIGHTNING...ERRATIC WINDS...AND WILDFIRE STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-015-018-019-020700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
209 AM PDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED AGAIN TODAY...SO STAY COOL AND
HYDRATED. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON...WITH THE MAIN THREATS BEING LIGHTNING...ERRATIC
WINDS...AND WILDFIRE STARTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY...WITH ONLY A
SLIGHT DROP EXPECTED BEGINNING THURSDAY...SO STAY COOL AND HYDRATED
THROUGH THE HOLIDAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
July 1, 12:00 PM PST to 6:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
3 direct, 0 indirect
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The high temperature reached 112F at McCarran Airport in Las Vegas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Las Vegas Valley2014-07-0378FemalePermanent HomeDirect
Excessive Heat, Las Vegas Valley2014-07-0380MalePermanent HomeDirect
Excessive Heat, Las Vegas Valley2014-07-0168FemaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536160.